SueAndHerZooJuly 28, 2017 at 1:42 pmPost count: 439
Hope everyone (old-timers and newbies) are doing well, or as well as can be expected!
I am on and off corticosteroids for my colitis and every time I start them or wean off of them, it feels like my TSH levels change. It’s happened too many times to be my imagination – I just know to expect it now. I was on another forum and someone else mentioned how steroids affect their Synthroid, and here was one of the commentaries:
Other members have found that taking steroids suppresses their TSH which suggests it must be raising their FT4 and FT3 so next time you have to take steroids you could try reducing your Levothyroxine by 25mcg and reinstating the dose 2-3 weeks after you stop taking the steroids.
Taking steroids and Levothyroxine 4 hours apart simply makes it unlikely that Levothyroxine absorption will be impaired whereas the problem appears to be that steroids are enhancing the effect of Levothyroxine.
I don’t really like the idea of messing with my Synthroid dosages because that in itself always makes me feel “off” for about a month, but I’m wondering (bear with me on this) if I should “shave” off a tiny bit of my Synthroid tablet for the next few weeks to slightly lower the dose I’m getting. Anyone ever done that? I don’t want to ask for a lower dose – I don’t want to come down that much, I just want to take a “few mcgs” off. LOL
I know, the crazy things I’ll try, right?
SueLiz1967July 28, 2017 at 4:01 pmPost count: 305
I was on two rounds of high dose Prednisone this year for TED reactivation after lid surgery. First time was a six week taper starting at 60 mg, second time was two week taper from 60 mg. I did not change my levothyroxine dose and except for minor weight gain, had no problems. As I only get my labs done yearly now (unless I foolishly try to micromanage my dose), I have no idea if it caused a glitch in my TSH. I only noticed the steroids stopped the eye issue and helped my hayfever, but no systemic symptoms. If you are on steroid no more than six weeks, I would be tempted to leave Synthroid alone.KimberlyOnline FacilitatorJuly 28, 2017 at 9:08 pmPost count: 4262
Welcome back! Maybe you could talk to your doctor about testing TSH/T3/T4 before you start a course of steroids and then after you’ve been on them for a few weeks. It would definitely be interesting to see how the results turn out!
If it turns out there isn’t a connection, I’d hate to see you lower your dose on your own!SueAndHerZooAugust 2, 2017 at 9:07 pmPost count: 439
Thanks, guys. I didn’t get an e-mail notification that there were replies to my thread so I apologize for the late response. I agree that messing with my Synthroid dosage, especially for such a short term, would be causing more problems than it’s worth so I am staying at my 88 mcg. per day and will just ride out the rollercoaster.
Actually, I have been gluten-free for 5 days and feel SO MUCH BETTER in so many ways so who knows….maybe it wasn’t the steroids messing with the Synthroid…. maybe it’s just been gluten messing with me all these decades.
SueKimberlyOnline FacilitatorAugust 4, 2017 at 11:10 amPost count: 4262
Hi Sue – Wow, interesting that you felt such a difference from giving up gluten! Some people do have Celiac disease (another member of the autoimmune family), while others don’t have full-blown Celiac, but do have a gluten sensitivity. (A small study from a couple of years ago actually indicated that gluten sensitivity IS a real phenomenon in some individuals).
Did you use the “Subscribe” button at the bottom right-hand corner of the message thread? The forum won’t automatically send you e-mail updates for all of your threads, but you should be able to request this manually with the “Subscribe” button. If that isn’t working, definitely let me know!SueAndHerZooAugust 5, 2017 at 7:20 amPost count: 439
Duh….. of course you’re right, Kimberly….. I did not click the “Subscribe” button. It’s been so long since I’ve been here I forgot that it doesn’t automatically “subscribe” me when I post a message. Thanks for the reminder.
All the people on the colitis forum I’m a member of swear by giving up gluten and have been urging me to do it for years. Me, being a stubborn old gal who believes only what she WANTS to believe, was never willing to do that and since most doctors tell me the “gluten free” craze is just a fad, I chose to believe them. But I finally broke down and spent some money on a stool sample test that pinpoints what foods you are sensitive to and what foods cause inflammation, and my gluten score was VERY high. That was enough to cause me to give it a try, and I’m amazed at how many lousy physical things I had learned to accept and live with have disappeared. Right now I’m just so angry at myself for not having tried it sooner. And all those awful side affects of “TSH level fluctuations” may have not been that at all.
Part of me hopes that this is just me being optimistic and that gluten-free hasn’t been my problem all along (because it’s pretty hard to figure out what to eat) but the other part of me hopes that this IS my problem because then the quality of my life for the rest of my life is going to be a LOT better from now on.
Anyway, I’m leaving my Synthroid dosage right where it is. And I’ll be coming off the steroid much sooner than usual because giving up gluten has improved my colitis greatly already.
I’m off to go catch up on what I’ve missed here on the forum and see if I can provide any feedback from a 4-year post TT patient.
SueklasseyAugust 12, 2017 at 5:30 pmPost count: 21
I have found that diet plays a big part in how my eyes are from day to day and how I actually feel. ( I feel excellent most of the time) I have had TED for 16 months now. When I eat gluten, —red eyes the next day, sugar– bloodshot,, tomatoes–real bloodshot. Salt–swollen eyes, dairy has the least affect on them that I could find. Everything starts in the gut. All of this is no fun but I do try very hard to eat the right foods. Fresh not processed.klasseyAugust 12, 2017 at 5:34 pmPost count: 21
Oh another thing, I too had RAI and my synthoird dose only changed 3 times in 7 years. The changes occured in the first year and stayed the same since. I’m grateful for feeling normal!! LOL
- You must be logged in to reply to this topic.